NY: Oneida County Overdose Response Team issues advisory after tranquilizer linked to deaths

At least three people have died in Oneida County this year after taking fatal overdoses of xylazine, an animal tranquilizer most frequently used in horses, in combination with other drugs, according to the Oneida County Overdose Response Team.

The team issued a public health advisory about xylazine Friday.

The tranquilizer is only approved for use in animals because it is known to be harmful to humans, according to the advisory.

The county reviews toxicology reports for fatal overdoses, which alerted officials to the local use of xylazine, Oneida County Executive Anthony Picente Jr. said.

“The drug supply is unpredictable and constantly changing so monitoring toxicology results provides important early warning information about the local drug environment and helps us to alert the community to identified dangerous trends like xylazine,” he said.

Adding to officials’ concerns, similar reports have come in from other places in the United States and New York, including a recent advisory issued in Monroe County, he noted.

“Xylazine may be added to enhance the effect of other drugs and it’s unclear whether people know it’s in their drugs or not as research on its use in street drugs is limited,” said Dan Gilmore, director of public health. “We do know that it is not safe for human use.”